Iowa, 2017

Hail and Damaging Wind in Iowa, July 12, 2017

July 12, 2017 · NWS DMX · 4 events in 4 counties and zones

A cold front found itself moving across Iowa from northwest to southeast during the day and was able to initiate a number of strong storms. With observations around 90 degrees for highs with dew points well into the 70s, MUCAPE values exceeded 3500 J/kg along with 25-35 kts of effective bulk shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front found itself moving across Iowa from northwest to southeast during the day and was able to initiate a number of strong storms. With observations around 90 degrees for highs with dew points well into the 70s, MUCAPE values exceeded 3500 J/kg along with 25-35 kts of effective bulk shear. While indications are that there was not significant 0-1 km helicity, initial storms along the boundary generated a few funnel clouds before strengthening and eventually producing marginal severe hail and a few damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 12, 2:11 PM CST, 4 minutes earlier.

Area forecast discussion, Jul 12, 2:11 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
311 PM CDT Wed Jul 12 2017

.SHORT TERM.../Tonight/
Issued at 311 PM CDT Wed Jul 12 2017

Temperatures have been a challenge today as it relates to excessive
heat concerns. A tropical airmass with high humidity remains in
place across the heat advisory area over central and southern Iowa.
Cloud cover, mainly in the form of remnant convective debris, has
held surface temps in the mid 80s to low 90s so far. Temperatures
have been quick to recover where pockets of sunshine have been
realized. Localized areas of heat indices in excess of 100-105
degrees are possible through late afternoon. Relief is already
moving into the state behind a southward advancing cold front. Dew
points in northwest Iowa have fallen into the low to mid 60s. Expect
the front to clear the entire forecast area overnight, bringing an
end to the excessive heat concerns for now.

A weak vort max over central and eastern Nebraska has helped trigger
thunderstorms in the vicinity of the cold front. Additional
development is likely to the east along the front as CIN further
erodes. Isolated storms are also possible south of the front where
convective temperatures are reached in areas of momentary sunshine.
The environment is highly unstable with 20-30 kts of effective
shear, but so far the storms have been of the multicellular variety
producing mainly heavy rainfall. The storms should ebb and flow in
intensity into the evening hours, moving slowly and mostly parallel
to the slowly southward sagging frontal axis. Model soundings show a
pocket of dry air just off the surface to about 3km contributing to
dcape values of 1000+ J/kg, so a few gusty downburst winds cannot be
ruled out. Storm coverage and intensity should wane with the loss of
peak heating by mid to late evening.

850-700mb theta-e advection ramps up late this evening and overnight
in concert with a strengthening southwest to northeast oriented low
level jet. Additional thunderstorm development is likely as the jet
encounters a zone of enhanced low to mid-level frontogenetical
forcing. Hi-res models have shown steady agreement through the day
highlighting areas between I-80 and the MO border. Heavy rainfall
and localized flash flooding will be a concern due to deep warm
cloud depths, anomalously high pwats near 2.00 in, and the potential
for back building convection.

.LONG TERM.../Thursday through Wednesday/
Issued at 311 PM CDT Wed Jul 12 2017

Residual convection will pass through southern Iowa in the morning
as boundary continues to gradually sink south into Missouri.
Otherwise, drier and cooler air associated with Canadian surface
ridge will advect into the state and linger into Friday. However,
upper ridging building across the Rockies over the next few days
with heat developing once again to the west and progressing toward
the state into early next week. There will be one shortwave the
tops the ridge later Saturday and drops into the Midwest. This
will bring a front through the state late Saturday night into
Sunday morning. Moisture will remain somewhat limited and the bulk
of forcing will be northeast of the state. An isolated storm will
still be possible with the passage of this boundary, but most
locations will be dry with passage.

Heat will build into early next week with readings into the 90s by
Monday in southern Iowa and most location by Tuesday. Main
difference in models in this package is the center of the upper
ridge is farther south than previous runs. Therefore, the southern
edge of the westerlies will be closer to Iowa and it appears there
will be better chances for storms into the middle of next week
than earlier solutions. This also may limit the duration and
extent of the heat into the later half of the week although much
can still change between now and then. However, given the recent
dryness, the somewhat 'wetter' pattern would be welcome in most
locations.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1224 PM CDT Wed Jul 12 2017

Primary forecast concern through the next 24 hours will be
thunderstorm activity later today and into the overnight hours.
Storms are expected to develop in central Iowa later this
afternoon, possibly impacting KALO and KFOD. Only VCTS was
mentioned at this time due to uncertainties with spatial coverage
of the activity. Any storm will have the potential to produce hail
and gusty winds in addition to heavy rainfall. Further south,
additional storms will develop later in the evening and continue
overnight. Confidence is highest south of Interstate 80 including
KOTM.

Otherwise, VFR conditions are expected to prevail for the most
part. MVFR or lower cigs may move into north central Iowa
tomorrow morning as a stratus sags south out of Minnesota.

&&

.HYDROLOGY...
Issued at 311 PM CDT Wed Jul 12 2017

Isolated flash flood threat exists across the southern CWA tonight,
mainly south of I-80. Heavy rain parameters suggest potential for
training storms tonight along with deep warm cloud depths. Am
expecting isolated flash flood potential, though, given relatively
high flash flood guidance. Main concerns would be limited to towns
or areas that receive very heavy rainfall.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for IAZ038-039-048>050-
059>062-071>075-081>086-092>097.

Flash Flood Watch from 9 PM CDT this evening through Thursday
morning for IAZ070>075-081>086-092>097.

&&

SHORT TERM...Martin
LONG TERM...Cogil
AVIATION...Martin
HYDROLOGY...Zogg
Hazardous weather outlook, Jul 12, 8:40 AM CST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
940 AM CDT Wed Jul 12 2017

IAZ004>007-015>017-023>028-033>037-044>047-057-058-070-131445-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Audubon-
Guthrie-Cass-
940 AM CDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to severe thunderstorms are expected late this afternoon
and early this evening. The primary threat will be from damaging
wind gusts with large hail also possible. A transition to heavy
rainfall with isolated flash flooding is possible overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms are possible both Saturday and Sunday
evenings, though the predictability of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon into the evening.

IAZ038-039-048>050-059>062-071>075-081>086-092>097-131445-
Grundy-Black Hawk-Story-Marshall-Tama-Dallas-Polk-Jasper-
Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-
Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Davis-
940 AM CDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Heat Advisory is in effect for the area this afternoon. Please
refer to the National Weather Service website at
weather.gov/desmoines.

Strong to severe thunderstorms are expected late this afternoon
and early this evening. The primary threat will be from damaging
wind gusts with large hail also possible. A transition to heavy
rainfall with isolated flash flooding, especially in urban areas
is possible overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to perhaps severe storms may linger Thursday over
the area. Otherwise, isolated thunderstorms are possible both
Saturday and Sunday evenings, though the predictability of severe
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely later this afternoon into tonight.

The radar

The Des Moines radar (KDMX), 68 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Hamilton

When
July 12, 2:15 PM CST
Where
Hamilton County, 4.09 mi E of Ellsworth
Reported by
Social Media
Coordinates
42.320, -93.500

Public shared images of a funnel cloud near Radcliffe off of Interstate 35.

Funnel Cloud, Hardin

When
July 12, 2:40 PM CST
Where
Hardin County, 1.68 mi WSW of Abbott Crossing
Reported by
Public
Coordinates
42.490, -93.100

Iowa State Patrol relayed public reports of a funnel cloud.

Hail, Guthrie

When
July 12, 2:48 PM CST
Where
Guthrie County, 4.86 mi S of Herndon
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.780, -94.360

Emergency manager reported nickel sized hail.

Thunderstorm Wind, Tama

When
July 12, 4:58 PM CST
Where
Tama County, 1 mi WNW of Tama
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.975, -92.598

Media reported a tree down on the golf course and other smaller limbs down around town.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711480, 711481, 711482, 711483.